Alert archive / California / Red Flag Warnings in 2015

Red Flag Warning 4, NWS Sacramento, CA

October 3, 2015

NWS Sacramento, CA issued this red flag warning at Oct 3, 2015, 3:08 AM PDT. It took effect at Oct 3, 2015, 5:00 PM PDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2015, 3:08 AM PDT (10:08 UTC)
In effect from
Oct 3, 2015, 5:00 PM PDT
Expired
Oct 4, 2015, 8:52 AM PDT
In force
16 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WWUS86 KSTO 031008
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
308 AM PDT SAT OCT 3 2015

...STRONG WINDS AND LOW HUMIDITY WILL ELEVATE FIRE DANGER THIS
EVENING AND TONIGHT...

.AN UNSEASONAL LOW PRESSURE SYSTEM WILL BE DROPPING SOUTHWARD OUT
OF THE PACIFIC NORTHWEST AND INTO NORTHERN CALIFORNIA THIS
EVENING AND TONIGHT. AS IT DOES...STRONG NORTHERLY WINDS WILL BE
PRODUCED OVER PARTS OF NORTHERN CALIFORNIA. THE STRONGEST WINDS
AND LOWEST HUMIDITY AREAS WILL BE OVER THE WESTERN PARTS OF SHASTA
COUNTY...THE INTERIOR COAST RANGE SOUTHWARD TO LAKE COUNTY AND
THE NORTHERN AND CENTRAL SACRAMENTO VALLEY. EARLY EVENING HUMIDITY
WILL BE LOW IN THESE AREAS WITH ONLY POOR TO MODERATE OVERNIGHT
RECOVERY. WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH RH
DROPPING INTO THE TEENS THIS AFTERNOON. THE COMBINATION OF STRONG
WIND AND LOW RH COULD LEAD TO RAPID FIRE GROWTH SHOULD A FIRE GET
STARTED DURING THIS TIME.

CAZ213-215>217-263-264-279-040000-
/O.NEW.KSTO.FW.W.0004.151004T0000Z-151004T1800Z/
EASTERN PORTION OF SHASTA/TRINITY NF-
NORTHERN SACRAMENTO VALLEY TO SOUTHERN TEHAMA COUNTY LINE BELOW
1000 FT-
CENTRAL SACRAMENTO VALLEY IN GLENN, COLUSA, YUBA, NORTHERN
SUTTER, AND BUTTE COUNTY BELOW 1000 FT-
SOUTHERN SACRAMENTO VALLEY IN YOLO-
SACRAMENTO FAR WESTERN PLACER, SOUTHERN SUTTER AND SOLANO COUNTY
BELOW 1000 FT-SOUTHEAST EDGE SHASTA-
TRINITY NF AND WESTERN PORTIONS OF TEHAMA-GLENN UNIT-
LAKE COUNTY PORTION OF LAKE-NAPA-SONOMA UNIT-EASTERN MENDOCINO NF-
308 AM PDT SAT OCT 3 2015

...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
PDT SUNDAY FOR STRONG WIND AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 213... 215...216...217...263...264 AND 279...

* AFFECTED AREA...FIRE WEATHER ZONES 213...215...216...217... 
  263...264 AND 279. 

* WIND...SUSTAINED WINDS OF 25-35 MPH ARE POSSIBLE WITH GUSTS TO
  45 MPH. SOME HIGHER GUSTS POSSIBLE OVER THE COASTAL MOUNTAINS
  AND ALONG THE WEST SIDE OF THE SACRAMENTO VALLEY. 

* HUMIDITY...HUMIDITY VALUES IN THE MID TO UPPER TEENS LATE THIS
  AFTERNOON AND EVENING WITH OVERNIGHT RECOVERY ONLY IN THE 50
  PERCENT RANGE. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
3 follow-up statements
236 
WWUS86 KSTO 032030
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
130 PM PDT SAT OCT 3 2015

...STRONG WINDS AND LOW HUMIDITY WILL ELEVATE FIRE DANGER THIS
EVENING AND TONIGHT...

.AN UNSEASONAL LOW PRESSURE SYSTEM WILL BE DROPPING SOUTHWARD OUT
OF THE PACIFIC NORTHWEST AND INTO NORTHERN CALIFORNIA THIS
EVENING AND TONIGHT. AS IT DOES...STRONG NORTHERLY WINDS WILL BE
PRODUCED OVER PARTS OF NORTHERN CALIFORNIA. THE STRONGEST WINDS
AND LOWEST HUMIDITY AREAS WILL BE OVER THE WESTERN PARTS OF
SHASTA COUNTY...THE INTERIOR COAST RANGE SOUTHWARD TO LAKE COUNTY
AND THE NORTHERN AND CENTRAL SACRAMENTO VALLEY. EARLY EVENING
HUMIDITY WILL BE LOW IN THESE AREAS WITH ONLY POOR TO MODERATE
OVERNIGHT RECOVERY. WIND GUSTS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH RH DROPPING INTO THE TEENS THIS AFTERNOON. THE
COMBINATION OF STRONG WIND AND LOW RH COULD LEAD TO RAPID FIRE
GROWTH SHOULD A FIRE GET STARTED DURING THIS TIME.

CAZ213-215>217-263-264-279-041430-
/O.CON.KSTO.FW.W.0004.151004T0000Z-151004T1800Z/
EASTERN PORTION OF SHASTA/TRINITY NF-
NORTHERN SACRAMENTO VALLEY TO SOUTHERN TEHAMA COUNTY LINE BELOW
1000 FT-
CENTRAL SACRAMENTO VALLEY IN GLENN, COLUSA, YUBA, NORTHERN
SUTTER, AND BUTTE COUNTY BELOW 1000 FT-
SOUTHERN SACRAMENTO VALLEY IN YOLO-
SACRAMENTO FAR WESTERN PLACER, SOUTHERN SUTTER AND SOLANO COUNTY
BELOW 1000 FT-SOUTHEAST EDGE SHASTA-
TRINITY NF AND WESTERN PORTIONS OF TEHAMA-GLENN UNIT-
LAKE COUNTY PORTION OF LAKE-NAPA-SONOMA UNIT-EASTERN MENDOCINO NF-
130 PM PDT SAT OCT 3 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT SUNDAY FOR STRONG WIND AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 213... 215...216...217...263...264 AND 279...

* AFFECTED AREA...FIRE WEATHER ZONES 213...215...216...217... 
  263...264 AND 279. 

* WIND...SUSTAINED WINDS OF 25-35 MPH ARE POSSIBLE WITH GUSTS 
  TO 45 MPH. SOME HIGHER GUSTS POSSIBLE OVER THE COASTAL 
  MOUNTAINS AND ALONG THE WEST SIDE OF THE SACRAMENTO VALLEY.

* HUMIDITY...HUMIDITY VALUES IN THE MID TO UPPER TEENS LATE 
  THIS AFTERNOON AND EVENING WITH OVERNIGHT RECOVERY ONLY IN 
  THE 50 PERCENT RANGE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
305 
WWUS86 KSTO 041040
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
340 AM PDT SUN OCT 4 2015

CAZ217-041145-
/O.CAN.KSTO.FW.W.0004.000000T0000Z-151004T1800Z/
SOUTHERN SACRAMENTO VALLEY IN YOLO-
SACRAMENTO FAR WESTERN PLACER, SOUTHERN SUTTER AND SOLANO COUNTY
BELOW 1000 FT-
340 AM PDT SUN OCT 4 2015

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONE 217...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE RED
FLAG WARNING. 

LIGHTER WINDS AND HIGHER HUMIDITY TODAY.

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

CAZ213-215-216-263-264-279-041800-
/O.CON.KSTO.FW.W.0004.000000T0000Z-151004T1800Z/
EASTERN PORTION OF SHASTA/TRINITY NF-
NORTHERN SACRAMENTO VALLEY TO SOUTHERN TEHAMA COUNTY LINE BELOW
1000 FT-
CENTRAL SACRAMENTO VALLEY IN GLENN, COLUSA, YUBA, NORTHERN
SUTTER, AND BUTTE COUNTY BELOW 1000 FT-SOUTHEAST EDGE SHASTA-
TRINITY NF AND WESTERN PORTIONS OF TEHAMA-GLENN UNIT-
LAKE COUNTY PORTION OF LAKE-NAPA-SONOMA UNIT-EASTERN MENDOCINO NF-
340 AM PDT SUN OCT 4 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
213...215... 216...263...264 AND 279...

* AFFECTED AREA...FIRE WEATHER ZONES 213...215...216...263... 
  264 AND 279. 

* WIND...SUSTAINED WINDS OF 20-30 MPH WITH GUSTS OVER 40 MPH.
  STRONGEST GUSTS OVER THE COASTAL MOUNTAINS AND ALONG THE WEST
  SIDE OF THE NORTHERN SACRAMENTO VALLEY.

* HUMIDITY...EARLY MORNING RECOVERY ONLY IN THE 30-50 PERCENT
  RANGE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
839 
WWUS86 KSTO 041552
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
852 AM PDT SUN OCT 4 2015

CAZ213-215-216-263-264-279-041700-
/O.CAN.KSTO.FW.W.0004.000000T0000Z-151004T1800Z/
EASTERN PORTION OF SHASTA/TRINITY NF-
NORTHERN SACRAMENTO VALLEY TO SOUTHERN TEHAMA COUNTY LINE BELOW
1000 FT-
CENTRAL SACRAMENTO VALLEY IN GLENN, COLUSA, YUBA, NORTHERN
SUTTER, AND BUTTE COUNTY BELOW 1000 FT-SOUTHEAST EDGE SHASTA-
TRINITY NF AND WESTERN PORTIONS OF TEHAMA-GLENN UNIT-
LAKE COUNTY PORTION OF LAKE-NAPA-SONOMA UNIT-EASTERN MENDOCINO NF-
852 AM PDT SUN OCT 4 2015

...RED FLAG WARNING IS CANCELLED FOR FOR FIRE WEATHER ZONES
213...215...216...263...264 AND 279...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE RED
FLAG WARNING. 

WINDS WILL DECREASE THROUGHOUT THE DAY WITH HIGHER HUMIDITY.

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Oct 2, 9:52 PM PDT, 5 hours 16 minutes earlier.

Area forecast discussion, Oct 2, 9:52 PM PDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
952 PM PDT FRI OCT 2 2015

.SYNOPSIS...
DRY AND WARM TODAY. A VIGOROUS LOW PRESSURE SYSTEM WILL BRING
COOLER WEATHER, WINDY CONDITIONS, AND A CHANCE OF SHOWERS AND
THUNDERSTORMS LATE SATURDAY INTO MONDAY.

&&

.DISCUSSION (TODAY THROUGH MONDAY)...
Upper-level low near the US/Canadian border progged to dig rapidly
Swd into Socal through Sun. The low is forecast to deepen as it
drops Swd with the digging polar jet. The continentality of the
developing/deepening system means a rather dry system...but dynamics
very strong and will squeeze out some precip mainly over the W Slope
of the Sierra. The valley may see some light showers/sprinkles.
Pressure falls ahead of the deepening system and then rapid pressure
rises behind it will result in increasing winds. Initially from the
S ahead of the system through the Carquinez Strait and into the
valley...but more so from the N as the strong upper low and
associated cold front drop Swd rapidly over Norcal.

About a 9 mbs SAC-MFR gradient is forecast by Sat afternoon...
tightening to about 13 mbs Sat evening mainly N of the I-80
corridor. Highly anomalous wind speeds are forecast in the Nrn half
of the Sac Vly and Coastal Range at 850 mbs...and to a slightly
lesser extent at 700 mbs over the Nrn mtn zones. The 850 mbs wind
anomaly and forecast 925 mbs winds suggest the relatively high
probability for wind advsry criteria to be met in the area of the
tightest pressure gradient from the Nrn Sac Vly into the Coastal
Range Sat afternoon/evening...while the 700 mbs anomaly suggests
gusty ridge or highest peak winds over the Nrn mtns Sat nite.
Reasonably confident in issuing wind advsry for the valley/coastal
range for Sat afternoon/evening in the evening update...but will
hold off elsewhere given the higher elevation and less anomalous
speeds forecast for the Nrn mtns. This will likely be a lot more
isolated and problematic...however Jarbo Gap and the higher mtn
peaks (e.g. Swain, Harkness, Humbug, Colby) could be susceptible to
40-50 mph gusts.   JHM

.Previous Discussion...

A warm afternoon with highs in the mid 80s to low 90s across the
valley. That's a good 10-15 degree warmup compared to 24 hours ago!
However, today's warm & dry weather will change notably by this time
tomorrow. Key take away as you read the discussion will be the
strong winds...

The models remain in good agreement about the tracking of an upper
level low (aka "inside slider") moving into NorCal by Saturday
afternoon/early evening. This storm will bring a cooler airmass to
the region so that daytime highs will be about 5-10 degrees
cooler than today for areas along and north of Interstate 80. In
addition, moisture with this storm will bring showers and possible
thunderstorms to portions of the valley, but the best chances will
be across the Sierra through the weekend and into Monday. Models
aren't showing a ton of moisture with this system as PW values
only peak around 0.8". However, one concern is whether any
thunderstorms develop near burnscars as the brief, heavy downpours
may cause debris flows/mudslides.

The low will make it's way southwestward towards the SF Bay area
overnight Saturday into Sunday morning. As this occurs, there
will be enhanced north to northeast winds across our region. The
strongest winds will occur over the Sacramento Valley, Coastal
Range (western Tehama through Lake counties), and down the mid to
lower slopes of the Sierra from Lassen Peak to I-80 after the low
passes. Wind gusts across the mountains could peak around 40-50
mph for both the Coastal & Sierra ranges...although some localized
spots on the Sierra Crest could near 60 mph. Strong wind gusts are
another main concern this weekend since so many trees are weak or
dead due to the drought and wildfires. Those windspeeds will
likely cause downed trees which may cause power outages in
mountain communities or could impact people still managing the
Valley or Butte wildfire areas.

On Sunday, chances for rain/thunderstorm activity will mainly be
along the Sierra south of Interstate 80 and into the eastern side
of the San Joaquin valley as the upper low continues to track
southward along the coast into SoCal. The center of the low will
linger in SoCal through Monday and wrap around moisture could
continue to impact our region along the Sierra.

Total precipitation amounts from Saturday through Monday will be
around a half inch for the higher elevations in the Sierra, about
0.05-0.15" in the foothills, and less than 0.10" in the valley.
JBB
.EXTENDED DISCUSSION (Tuesday THROUGH Friday)

The low pressure system expected to impact the area over the
weekend will be exiting to the southeast by early Tuesday. Dry
weather will continue through next week with upper level ridging
over the region. Winds will be light with temperatures remaining below
normal through Wednesday, then rising to above normal for the end
of the week. EK

&&

.AVIATION...

VFR conditions expected TAF sites over the next 24 hours. Breezy
northerly winds through around 03z with gusts 20-25 knots down the
central valley and over higher Sierra terrain, then decreasing
overnight. Winds will increase Saturday afternoon over the
northern Sacramento Valley and the southern Cascades, where winds
may gust to 35 kt after 21z. There is also a slight chance of
rain showers with local MVFR conditions in the southern Cascades
after 18z. EK

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 2 PM Saturday to Midnight PDT Saturday Night
for Central Sacramento Valley- Mountains Southwestern Shasta
County to Northern Lake County- Northern Sacramento Valley.

WIND ADVISORY from 5 PM Saturday to noon PDT Sunday for Clear
Lake/Southern Lake County.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 9:42 PM PDTWind AdvisorySTO5 hr
Oct 3, 3:10 AM PDTWind AdvisorySTO30 hr

Nearby

Red Flag Warnings in California, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.